Hail, Multnomah
- When
- September 28, 2:20 PM PST
- Where
- Multnomah County, 8 mi E of Portland
- Measured
- 0.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 45.530, -122.485
Estimated half-inch hail fell near 162nd and Main.
In an unstable atmosphere, several thunderstorms moved over the forecast area. One such storm produced a short-lived tornado, that did considerable damage to a local farm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
In an unstable atmosphere, several thunderstorms moved over the forecast area. One such storm produced a short-lived tornado, that did considerable damage to a local farm. Dime size hail was also reported with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 28, 1:39 PM PST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
239 PM PDT FRI SEP 28 2007
.SYNOPSIS...A COLD UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL
MOVE OFF TO THE EAST LATER TONIGHT. THE NEXT SIGNIFICANT FRONT IS
EXPECTED TO REACH THE AREA SATURDAY NIGHT THEN SLOWLY MOVE ACROSS THE
REGION THROUGH SUNDAY EVENING. RAIN IS EXPECTED TO CONTINUE AT TIMES
THROUGH MOST OF NEXT WEEK.
&&
.SHORT TERM...SHOWERS/SMALL HAIL AND TSTMS THIS AFTERNOON UNDER THE
COLD UNSTABLE UPPER TROUGH. SATELLITE STILL SHOWS QUITE A BIT OF COLD
CUMULUS OVER THE COASTAL WATERS FOR EARLY THIS EVENING...BUT
CONDITIONS WILL STABILIZE DURING THE EVENING AS THE COLD UPPER TROUGH
NOW ALONG THE W COAST MOVES E OF THE CASCADES BEFORE MIDNIGHT. THERE
COULD BE A BIT MORE SNOW AT THE CASCADE PASSES THIS EVENING BUT
LITTLE THREAT OF ACCUMULATING AT THE PASSES.
A BRIEF SHORT WAVE RIDGE MOVES INLAND TONIGHT CUTTING OFF RESIDUAL
SHOWERS...THEN GFS AND NAM SHOW A WARM FRONT AHEAD OF THE NEXT SYSTEM
BEGINNING TO BRUSH THE NW SECTIONS SAT AFTERNOON. INCREASING RAIN
WILL PUSH INTO THE AREA SAT NIGHT WITH RISING CASCADE SNOW LEVELS...
FOLLOWED BY A HEAVY SHOT OF RAIN TO THE AREA SUN AHEAD OF THE COLD
FRONT. THIS SYSTEM LOOKS RATHER STRONG WITH A SHARP UPPER TROUGH AND
A 130-140 KT JET FOLLOWING THE COLD FRONT. MODELS HAVE BEEN
CONSISTENT WITH THE BACK EDGE OF FRONTAL PRECIP MOVING E OF THE
CASCADES SUN EVENING. OVERNIGHT SHOWERS WITH THE FOLLOWING UPPER
TROUGH SHOULD DECREASE MON AS THE TROUGH MOVES OFF TO THE E...BUT
SOME SHOWERS MAY REMAIN UNDER MOIST ONSHORE FLOW. RW
.LONG TERM...RAIN AT TIMES PRETTY MUCH SUMS THINGS UP NEXT WEEK AS A
NORTHWESTERLY JET TAKES UP SHOP OVERHEAD. SNOW LEVELS WILL REMAIN
NEAR OR JUST ABOVE THE PASSES FROM TUE THROUGH THE REMAINDER OF THE
WEEK. MID-RANGE MODELS BEGINNING TO HINT AT RIDGING TOWARDS THE END
OF THE WEEK...BUT WILL WAIT TO SEE FURTHER MODEL RUN CONSISTENCY
BEFORE JUMPING ON SUCH AN OPTIMISTIC SOLUTION. BROWN
&&
.AVIATION...TSTMS WILL CONTINUE IN THE UNSTABLE AIR MASS OVER NW
OREGON THROUGH 00Z. SOME WILL BE HEAVY DROPPING VIS AND CEILINGS TO
MVFR CONDITIONS AND TO IFR IN THE STRONGER SHOWERS. AWAY FROM TSTMS
AND SHOWERS VFR CONDITIONS WILL PREVAIL. TONIGHT 60 PERCENT CHANCE
OF FOG DEVELOPING OVER NW OREGON AS SKIES BECOME SCATTERED AND THE
ADDITIONAL LOW LEVEL MOISTURE FROM THE SHOWERS TODAY CONDENSES.
WOLFE
&&
.MARINE...WINDS STAYING BELOW SMALL CRAFT CRITERIA THIS AFTERNOON
WITH THE EXCEPTION OF SOME GUSTS AROUND SOME OF THE SHOWERS. SEAS
BETWEEN 7 AND 9 FT. ALL WATERS WILL BUILD TO 8 TO 9 FT THIS EVENING.
SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH COLUMBIA BAR FOR THE VERY
STRONG EBB THIS EVENING AND AGAIN FOR THE WEAKER EBB TOMORROW
MORNING. ISSUED GALE FOR THE STRONGER STORM APPROACHING THE COAST ON
SATURDAY. WOLFE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO CASCADE
HEAD FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THIS
EVENING AND SAT MORNING.
SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO
CASCADE HEAD SAT.
SMALL CRAFT ADVISORY FOR WIND CASCADE HEAD TO FLORENCE
SATURDAY AFTERNOON AND EVENING.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 43++84 PDX 318+84 SLE 317+84 EUG 3-7+84
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 518 AM PDT FRI SEP 28 2007 ORZ001>014-WAZ019>023-039-040-291230- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 518 AM PDT FRI SEP 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Portland,OR radar (KRTX), 43 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
3 hail, 1 tornado. Local standard time, as filed.
Estimated half-inch hail fell near 162nd and Main.
Storm survey found tornado off of Tennessee School Drive was on the ground for 5-10 minutes, with a path a little less than a mile in length, and maximum width 350 yards. Tornado tracked northwest to southeast over open fields and then in trees. Six farm buildings damaged, mostly roof damage. Estimated 90-100 mature trees damaged, with 20-30 of them snapped off low in the trunk, and 6 to 8 uprooted. One tree fell on farmhouse sustaining minor damage. Rated EF0 on enhanced Fujita scale, with gusts 75 to 85 mph.
Half-inch hail was reported at the farmhouse the tornado hit.
Half-inch hail fell, and was reported to be 2-3 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyThe tornado archive for Oregon, 2007Warnings in Oregon, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61050, 61049, 61052, 61055.